Alert archive / Idaho / Flood Watches in 2017
Flood Watch 9, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at Apr 13, 2017, 6:11 AM PDT for Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2017, 6:11 AM PDT (13:11 UTC)
- Expired
- Apr 14, 2017, 1:00 AM PDT
- In force
- 19 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 62 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WGUS66 KOTX 131311 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 611 AM PDT Thu Apr 13 2017 ...RAIN THROUGH THIS MORNING WILL RAISE CONCERNS FOR LANDSLIDES...AS WELL AS SMALL STREAM AND FIELD FLOODING... IDZ001-004-WAZ037-140800- /O.NEW.KOTX.FA.A.0009.170413T1311Z-170414T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Panhandle-Central Panhandle Mountains- Northeast Mountains- Including the cities of Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Kellogg, St Maries, Pinehurst, Osburn, Wallace, Mullan, Colville, Deer Park, Chewelah, Newport, and Kettle Falls 611 AM PDT Thu Apr 13 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Spokane has issued a * Flood Watch for portions of North Idaho and Northeast Washington, including the following areas, in North Idaho, Central Panhandle Mountains and Northern Panhandle. In Northeast Washington, Northeast Mountains. * Through late tonight * Steady precipitation will transition to lighter showers today. A few thunderstorms will be possible in the afternoon. The strongest storms will be capable of an additional quarter inch of rain...otherwise additional rainfall will be less than 0.15". * Rock and Mud Slides: Soil is very saturated from weeks of wet weather. The wet and unstable grounds will have the potential to slide in the steep terrain of the Idaho Panhandle and Northeast Washington. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Apr 13, 5:51 AM PDT, 20 minutes earlier.
Area forecast discussion, Apr 13, 5:51 AM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
551 AM PDT Thu Apr 13 2017
.SYNOPSIS...
Weeks of above average precipitation have heightened the risk for
rock and mudslides in the steep terrain of Washington and north
Idaho. More widespread rain today will heighten concerns for
additional slides. Thursday and Friday will be cool, showery, and
breezy. The weather will improve over the weekend, and Easter
Sunday looks to be mild with near average temperatures. The dry
weather won't persist into next week though as a wet pattern
returns for most of next week.
&&
.DISCUSSION...
...MODERATE RAINS AND SATURATED SOILS ELEVATE THE RISK FOR
LANDSLIDES ACROSS THE NORTHERN MOUNTAINS...
Today: A 1003mb surface low tracking from south to north through
Central WA this morning will continue to deliver bands of
moderate to heavy precipitation. As of 2AM...surface observations
suggest the center of the low was located somewhere between Wilbur
and Ephrata, WA. The 06z NAM initialized the low well and will be
used for reference. The low will continue to track to the north
across eastern Okanogan County deepening near 1002 mb near
Nespelem at 0500 then filling and lifting north into Canada by
1100. Bands of moderate to heavy precipitation will accompany the
low bringing the potential for an additional 0.50 to 1.00" through
Thursday morning across areas of North Central WA including the
East Slopes, Okanogan Valley/Highlands, and northern reaches of
the Waterville Plateau/Upper Columbia Basin. These areas are
dealing with very saturated grounds and picked up between 0.80 and
1.20 inches over the last 24 hours. Consequently, concerns remain
high for additional flooding and landslides over the next few
days and flood warnings will remain in effect.
As the low migrates north...drier and cooler air will punch into the
lower Basin then northeast through Spokane and into North Idaho.
The ongoing line of showers stretching from the Blue Mtns to
Bonners Ferry will slowly begin to shift to the east with a decent
chance for several hours of drier weather for the Palouse,
Spokane-Cd'A, and eventually Idaho Panhandle Thursday morning.
Before doing so, upwards of a quarter of an inch of rain will be
possible with locally higher amounts in the Central Panhandle
Mtns.
By Thursday afternoon, all precipitation will be transitioning over
toward convective showers as 500mb temperatures cool near -30C.
Hi-res modeling is indicating isolated to scattered activity for
most locations north of Hwy 2...isolated activity in the lower
Basin stretching into the Central Panhandle Mtns... and scattered
to numerous shower activity accompanying a shortwave across far
southeastern WA and NC Idaho. Model consensus continues to keep
the best afternoon instability across north-central WA in the
early afternoon and expanding into Ern WA and N ID later in the
day chasing the best chance for sunbreaks. Any storms will be
quick movers so we do not expect much in the way of precipitation
but the strongest cells could produce small hail, isolated
lightning strikes, and wind gusts up to 40 mph. Any vorticity
maximums that spin up could enhance any convection and will need
to be monitored closely through the day.
Tonight and Friday: A broad upper-level trof will carve out the
Northwestern US to close out the work week. The air mass will
become quite cooler and drier relative to the current state. 850mb
temperatures which are currently around 5C will be closer to 0C
while precipitable waters decrease from 0.7" to 0.3". Isolated to
scattered showers will continue in the mountains and expand into
the Basin during the afternoon hours but additional precipitation
amounts will generally be near a tenth of an inch or less. The
exception will be across the far southeastern zones including the
Blues and Camas Prairie where a more robust shortwave is expected
to skirt. Model trends this evening continue to keep the heaviest
axis of pcpn just south of my zones yet the potential for a
quarter of an inch of liquid remains possible in the Camas
Prairie. This will likely fall as snow above 3000 feet but given
the afternoon timing, does not bode well for impacts. We will
maintain a small threat for thunderstorms Friday afternoon yet
thermal profiles are less favorable than Thursday and thinking
more graupel than small hail. Temperatures in general will be
cooler than normal through the period will many locations dipping
into the 30s and widespread freezing temperatures in most mountain
valleys and across the Upper Columbia Basin. /sb
Saturday and Sunday...The cold, unstable upper level low begins to
migrate eastward during this period which should result in
gradually increasing instability over the region. Despite that
fact, the GFS and EC are still hinting at a weak shortwave trough
wrapping around the back side of the low, which could bring some
showers to the northeast half of the forecast area mainly during
the afternoon hours. With afternoon heating, model SBCAPE values
are still expected to rise into the 150-300 j/kg range. This could
be marginally sufficient to produce a few thunderstorms over
extreme NE Washington and the northern tip of the Idaho Panhandle,
however confidence is not high especially given the fact that
synoptic scale and orographic forcing will be weak. If the
Canadian model verifies most areas will be dry on Saturday as it
holds any semblance of a shortwave trough over BC. By Sunday,
model agreement is fairly good and suggests much of the region
will be dry as a strong upper level trough approaches the northern
California coast which builds a ridge over most of the Pacific
Northwest. The upper level flow in this pattern backs to a
southerly orientation which should result in a warming trend as
well. How long the dry weather persists is questionable.
Monday-Thursday...Yesterdays model runs said the ridge would
break down quickly on Monday as a strong shortwave trough passed
through the forecast area however that looks less certain now. The
latest GFS keeps this shortwave well south of the area now while
the Canadian and EC maintains a wetter pattern. We will continue
with this wetter forecast idea, but confidence is not as high
now. By the time we get to Monday night and through the end of the
forecast there is good model agreement that a very deep upper
level low will park itself off the Washington coast which places
the Inland NW under persistent southerly flow and a chance of
showers each day. This pattern will likely continue at least
through Thursday. Although we won't be seeing any prolonged dry
weather next week, the chances of being visited by another
atmospheric river look small, with it likely impacting California.
This suggests the odds of seeing widespread moderate to heavy
rainfall like we are seeing now are slight. If any location were
to see heavy rain next week, situational awareness tables place
the best chances over extreme SE Washington and the southern Idaho
Panhandle by the middle of next week. Temperatures will begin the
period cooler than normal but as the flow backs to a southerly
orientation we should see readings begin to moderate. Look for
highs next week climb into the mid 50s to mid 60s with lows
generally remaining above freezing. fx
&&
.AVIATION...
12Z TAFS: A cold front has punched into SE WA resulting in gusty
winds and MVFR/IFR stratus for Spokane, Pullman, and likely to
expand into Coeur D Alene. Precipitation will begin tapering off
this morning with dry conditions expected through midday. In
Central WA...we are tracking a stronger surface low tracking
to the north of Ephrata. Rain wrapping around this feature should
begin to lift out of Wenatchee and Moses Lake but expect wdsprd
mtns obscrns arnd Omak, Colville, and Winthrop for several more
hours. Following a few hours of sun breaks...isolated convection
expected to develop along and north of Hwy 2. A few t-storms will
be possible but general confidence is low exactly where these will
develop. Lewiston will be brushed by a more organized disturbance.
Most shower activitity dissipates after dark with the next
aviation concern centered around timing of stratus after 09-10z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 35 49 33 51 35 / 50 20 50 30 20 0
Coeur d'Alene 51 34 48 32 50 32 / 60 20 60 60 30 10
Pullman 51 35 47 33 50 35 / 60 30 60 40 10 0
Lewiston 55 40 53 36 56 37 / 70 40 60 20 20 10
Colville 51 34 52 33 53 32 / 90 40 50 20 30 10
Sandpoint 49 33 47 33 48 31 / 80 30 60 60 40 10
Kellogg 47 33 43 32 46 31 / 100 20 70 70 40 10
Moses Lake 59 37 56 34 59 35 / 30 10 30 10 0 0
Wenatchee 56 37 53 36 56 36 / 60 20 20 10 10 10
Omak 53 33 54 33 57 34 / 90 20 20 10 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
Northern Panhandle.
WA...Flood Watch through late tonight for Northeast Mountains.
&&Hazardous weather outlook, Apr 13, 6:01 AM PDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 601 AM PDT Thu Apr 13 2017 IDZ001>004-026-027-WAZ031>038-041>044-141315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 601 AM PDT Thu Apr 13 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY No hazardous weather is expected at this time.
Nearby
Flood Watches in Idaho, 2017Flood Watches in Washington, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.